Oklahoma, 2023

Hail and Damaging Winds in Oklahoma, July 13, 2023

July 13, 2023 · NWS AMA · 3 events in 1 county or zone

A couple of isolated severe storms moved across the southern Texas Panhandle during the late afternoon/early evening hours of the 13th. 25 in diameter.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$62,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS AMA wrote it up.

A couple of isolated severe storms moved across the southern Texas Panhandle during the late afternoon/early evening hours of the 13th. One of which produced hail 1.25 in diameter. As the evening progressed these storms moved west to east merging with a line of storms from the Texas Panhandle and ran south through much of West Texas. Also a couple of initial supercells entered the northwestern combined Panhandles producing hail up to 1.25 in diameter as well. A complex eventually formed in southeast Colorado and moved southeast into the combined Panhandles becoming the main focus for severe storms going into the early AM hours of the 14th. Severe wind gusts became the main threat with winds reaching up to 75 mph measured, and 85 mph estimated from wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before the first event at Jul 13, 4:57 PM CST, 1 hour 29 minutes earlier.

Area forecast discussion, Jul 13, 4:57 PM CST, 1 hour 29 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Amarillo TX
557 PM CDT Thu Jul 13 2023

...New AVIATION...

.SHORT TERM ...
(This evening through Friday night)
Issued at 211 PM CDT Thu Jul 13 2023

Summary:

Thunderstorms may develop this afternoon and evening, bringing a
risk for very large (2"+ diameter) hail, wind gusts to 70 mph, and
flash flooding to the Panhandles. Tornadoes are unlikely, but a
stray tornado cannot be ruled out.

A risk for thunderstorms returns Friday with large hail, damaging
winds, and flash flooding possible if storms develop.

Details:

18z WV satellite continues to indicate the presence of an upper
ridge over S NM with west-northwesterly flow aloft over the central
Plains and the Panhandles on the poleward side of this feature. At
the surface, lee trough is evident from SE WY all the way to NE NM
with upslope easterly surface winds and mostly cloudy skies
predominant across the Panhandles. Morning shortwave has led to
persistent light showers with a few embedded thunderstorms in the
central and eastern Panhandles. Due to the upslope flow and
cloudiness, temperatures have generally risen below previous
expectations and dewpoints continue to run on the high side of
guidance, with values mainly in the low to mid 70s. Despite the
underachieving temperatures, have retained the Heat Advisory and
Excessive Heat Warning in deference to the high heat indices
resulting from the high dew points and the slowly clearing skies.

This afternoon into this evening, surface trough should shift
eastward to near the NM/TX border. As a shortwave arrives from the
west, a few thunderstorms may develop near this surface trough.
Primary uncertainty with regards to thunderstorm development is
available instability. With surface temperatures underachieving and
dewpoints overachieving, still think around 1500-2000 J/kg of MLCAPE
will be realized by this afternoon. While stronger westerlies aloft
look to remain to our north, 0-6km bulk shear values should still
approach 30 knots with higher values perhaps in the northern
Panhandles so, if convection develops, initial supercellular modes
are favored. Thus, despite warm temperatures aloft, very large (2"+
diameter) hail could occur in the northern Panhandles and smaller
but still severe hail (1"+ diameter) in the southern Panhandles.
Progged sfc-500m SRH suggests near-surface shear will be
insufficient for much of a tornado risk, but taking a closer look at
progged hodographs suggests we cannot completely rule out a stray
tornado. As for damaging winds, could still get some severe gusts,
but reduced surface dewpoint depressions suggest the risk for 80+
mph gusts is low. Given the relatively high amount of moisture
through the column and progged storm motions of around 15-25 mph,
localized flash flooding will also be a risk this afternoon into
tonight, particularly in the northeastern Panhandles where
antecedent rainfall is highest.

Friday, yet another late afternoon shortwave may lead to additional
thunderstorm development. With southerly surface winds expected,
overall shear may be a bit weaker compared to Thursday and the turn
away from decidedly upslope winds should mean a bit less
instability. Thus, while severe storms are still a possibility, top
end hail and wind risk look to be a bit lower compared to Thursday.
With slow storm motions favored once again, flash flooding will
remain a concern.

Ferguson

&&

.LONG TERM ...
(Saturday through next Wednesday)
Issued at 211 PM CDT Thu Jul 13 2023

The expected synoptic pattern going into the extended period has
not changed much since the previous forecast package. Northwest
flow is expected to continue through the weekend with cooler
daytime temperatures in the 80s for Sat/Sun. Perturbations in the
northwest flow aloft are expected to create likely PoPs through
the overnight hours Saturday evening into Sunday morning. Severe
storms are not expected at this time. However, there is a concern
for possible flash flooding. Especially for any areas that get
plenty of rain tonight and tomorrow night. Monday the ridge builds
back in over the area, increasing temperatures back into the
upper 90s to lower triple digits and lowering overall rain
chances. Ripples in the ridge may still bring some isolated to
scattered showers/storms to portions of the combined Panhandles
next week.

A weak cold front is progged to move through the area early
Saturday bringing northerly winds, hence the cooler daytime highs.
The surface winds are then progged to shift to the east
overnight. These upsloping winds out of the east will bring in
quite a bit of moisture. PWAT values are progged to be around 1.5"
to 1.7". Forecast sounding do look very tropical in nature,
and despite some slightly faster storm motions expected, flash
flooding will be a concern. Especially, for any area that
receives some good rainfall with storms tonight or tomorrow night.
Going later in the day on Sunday, conditions should start to dry
out as the H5 ridge starts to build back east over much of the
Desert Southwest into the the Southern Rockies.

By Monday, the H5 high pressure is progged to be back over the
Four Corners Region with daytime highs across the FA getting back
into the 90s. Tue and Wed, much of the combined Panhandles is
expected to approach the triple digits with some areas like PDC
getting above 100 degrees F. Palo Duro Canyon may need heat
headlines once again, maybe even elsewhere if models are under
doing the Tds. However, models suggest a surface trough should
help keep the Td well into the 50s if not lower across the FA.
Much of next week as previously looked mainly dry. Most recent
runs have slowly added some PoPs to the northwestern half of the
FA for Wed night. Guidance does suggest a dirty ridge will help
spark off some thunderstorms. It is still too early to no for
sure. Thursday onward, is beyond Day 7. However, will say this,
guidance suggest maybe another shift in the high pressure to the
west with increasing precip chances and slightly cooler
temperatures with northwest flow just like today through
Saturday.

36

&&

.AVIATION...
(00Z TAFS)
Issued at 554 PM CDT Thu Jul 13 2023

Thunderstorms are expected to affect all TAF sites this evening.
The storms will likely bring strong gusty winds and possibly hail.
Conditions are expected to remain VFR outside of the storms. Winds
will be variable near the storms, but will generally remain around
10 knots or less outside of the storms.

&&

.PRELIMINARY POINT TEMPS/POPS...
Amarillo TX                68  96  68  86 /  50  10  40  20
Beaver OK                  67  92  65  84 /  50  20  40  20
Boise City OK              63  91  63  80 /  50  20  50  30
Borger TX                  69  98  68  88 /  60  10  50  30
Boys Ranch TX              68  97  68  87 /  50  10  40  20
Canyon TX                  69  96  68  87 /  40  10  40  20
Clarendon TX               70  96  70  87 /  40  10  30  20
Dalhart TX                 64  93  63  83 /  50  20  40  20
Guymon OK                  65  91  64  82 /  50  20  40  30
Hereford TX                70  97  68  88 /  30  10  30  20
Lipscomb TX                67  94  66  85 /  50  20  40  30
Pampa TX                   68  94  67  83 /  50  10  40  30
Shamrock TX                70  95  68  85 /  40  10  30  30
Wellington TX              72  98  71  89 /  40  10  30  20

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...Heat Advisory until 9 PM CDT this evening for TXZ008>010-014-015-
     019-020.

     Excessive Heat Warning until 9 PM CDT this evening for TXZ317.

OK...None.
&&

SHORT TERM...77
LONG TERM....36
AVIATION...15
Hazardous weather outlook, Jul 13, 2:21 PM CST, 4 hours 5 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Amarillo TX
321 PM CDT Thu Jul 13 2023

OKZ001>003-TXZ001>020-317-140830-
Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb-
Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson-
Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth-
Palo Duro Canyon-
321 PM CDT Thu Jul 13 2023

This Hazardous Weather Outlook is for the Texas and Oklahoma
Panhandles.

.DAY ONE...Tonight.

A Heat Advisory is in effect for this afternoon across portions of
the central and eastern Texas Panhandle due to heat index values
of 105 to 110 degrees expected. An Excessive Heat Warning is in
effect for Palo Duro Canyon State Park as temperatures and heat
index values could exceed 110 degrees on the canyon floor today.

Thunderstorms will be possible across the Panhandles through
tonight. Some storms could be severe with large hail, damaging
winds and flash flooding all possible. A tornado is also possible.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday through Sunday. Thunderstorms
may have the chance to become severe with large hail, damaging
winds, and flash flooding being the main threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and tonight.

In the hours before

Special weather statement, Jul 13, 4:30 PM CST, 1 hour 56 minutes before
Special Weather Statement
National Weather Service Amarillo TX
530 PM CDT Thu Jul 13 2023

TXZ011-132300-
Oldham TX-
530 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of western Oldham
County through 600 PM CDT...

At 529 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles northwest of Adrian, or 18 miles southeast of Nara Visa, moving
east at 5 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of western Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3562 10298 3562 10288 3553 10261 3528 10269
      3540 10304
TIME...MOT...LOC 2229Z 275DEG 5KT 3543 10285

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jul 13, 4:31 PM CST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Amarillo TX
531 PM CDT Thu Jul 13 2023

TXZ017-018-317-132300-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
531 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of southwestern
Armstrong and southeastern Randall Counties through 600 PM CDT...

At 531 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles northeast of Happy, or 17 miles southeast of Canyon, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Wayside and Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3475 10147 3475 10187 3499 10175 3499 10141
TIME...MOT...LOC 2231Z 224DEG 8KT 3479 10171

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jul 13, 4:43 PM CST, 1 hour 43 minutes before
Special Weather Statement
National Weather Service Amarillo TX
543 PM CDT Thu Jul 13 2023

TXZ018-132315-
Armstrong TX-
543 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northern Armstrong
County through 615 PM CDT...

At 542 PM CDT, Doppler radar was tracking a strong thunderstorm 7
miles southwest of Claude, moving northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Claude.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3506 10161 3518 10145 3518 10132 3506 10119
      3491 10149
TIME...MOT...LOC 2242Z 239DEG 8KT 3505 10147

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jul 13, 4:49 PM CST, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Amarillo TX
549 PM CDT Thu Jul 13 2023

TXZ017-018-317-132315-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
549 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of west central
Armstrong and eastern Randall Counties through 615 PM CDT...

At 549 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles west of Palo Duro Canyon, or 8 miles southeast of Canyon,
moving northeast at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Palo Duro Canyon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3480 10185 3491 10194 3515 10168 3491 10149
TIME...MOT...LOC 2249Z 233DEG 12KT 3494 10178

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jul 13, 5:02 PM CST, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Amarillo TX
602 PM CDT Thu Jul 13 2023

TXZ011-132330-
Oldham TX-
602 PM CDT Thu Jul 13 2023

...A strong thunderstorm will impact portions of northwestern Oldham
County through 630 PM CDT...

At 601 PM CDT, Doppler radar was tracking a strong thunderstorm 16
miles south of Romero, or 16 miles southeast of Nara Visa, moving
northeast at 10 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of northwestern Oldham
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3562 10287 3562 10264 3554 10252 3534 10280
      3549 10298
TIME...MOT...LOC 2301Z 223DEG 11KT 3550 10283

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson
Special weather statement, Jul 13, 5:12 PM CST, 1 hour 14 minutes before
Special Weather Statement
National Weather Service Amarillo TX
612 PM CDT Thu Jul 13 2023

TXZ017-018-317-132345-
Palo Duro Canyon TX-Randall TX-Armstrong TX-
612 PM CDT Thu Jul 13 2023

...Strong thunderstorms will impact portions of Armstrong and eastern
Randall Counties through 645 PM CDT...

At 612 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 7 miles southwest of Claude to 4 miles
southeast of Lake Tanglewood. Movement was east at 15 mph.

HAZARD...Wind gusts of 50 to 55 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Claude, Washburn, Palo Duro Canyon and Goodnight.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
the Panhandle of Texas.

&&

LAT...LON 3494 10191 3518 10164 3518 10109 3508 10109
      3492 10122 3481 10171
TIME...MOT...LOC 2312Z 250DEG 13KT 3502 10142 3502 10171

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...55 MPH

Ferguson

The radar

The Amarillo radar (KAMA), 209 km away, was scanning. The volume nearest the first event began at 00:23 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind, 1 hail. Local standard time, as filed.

Hail, Cimarron

When
July 13, 6:26 PM CST
Where
Cimarron County, 6.24 mi S of Kenton
Measured
1.25 in hail
Reported by
Public
Coordinates
36.810, -102.980

Thunderstorm Wind, Cimarron

When
July 13, 8:45 PM CST
Where
Cimarron County, 3.22 mi SSE of Boise City
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
36.690, -102.490

Thunderstorm Wind, Cimarron

When
July 13, 8:47 PM CST
Where
Cimarron County, 5.4 mi ESE of Boise City
Measured
74 kt (85 mph) estimated gust
Property damage
$62,000
Reported by
Emergency Manager
Coordinates
36.700, -102.430

Report from emergency manager of an unknown number of downed power lines on EW 21 RD between NS 30 and NS 36 RD.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1120722, 1120724, 1120723.